Ask a nurse

Do you have a question about cancer? Our Digital Nurse Ellen or one of our specialist nurses will aim to respond within 2 working days.

managing side effects of tamoxifen

lhama
Posted by

Hi, I'm taking tamoxifen following a mastectomy. The side effects are similar to those of the menopause. I understand that natural progesterone cream can help with the symptoms of menopause. Is it appropriate for me to use natural progesterone cream alongside tamoxifen to help with these side effects? I am 56 and was having regular periods prior to starting on hormone treatment although I would have expected to begin menopause at any time due to my age. I have no idea what my progesterone levels are.

With regards

Lorraine - Macmillan

Hi Ihama,

Thanks for getting in touch. It’s common to have lots of questions when you are trying to manage treatment side-effects.

When you are diagnosed with hormone positive breast cancer, your results will show the presence of oestrogen and progesterone hormone receptors on the cells. As these can encourage cancer cells to grow then the tamoxifen is used to slow down and stop their growth.

Some women are positive for progesterone and others are negative, but these women are all offered hormone treatment. It may be helpful to have a chat with your breast care nurse or hospital team.

Whilst looking on some of the American forums we can see women use progesterone cream however it is not common practice to do this in the UK.

There are different ways of trying to manage menopausal symptoms that involve non-hormone drugs or complimentary therapies. The breast cancer group can offer lots of practical tips and advice from others.

If you want to speak to one of the nurses then just give us a call on the Macmillan Support Line.

 

Best wishes and take care

Lorraine-Macmillan Information Nurse Specialist